Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 165, NWS Bismarck, ND

July 28, 2012Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 28, 2012, 8:08 PM CDT for Renville County, Ward County, North Dakota. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2012, 8:08 PM CDT (01:08 UTC)
Expired
Jul 28, 2012, 9:15 PM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Renville County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jul 28, 8:13 PM CDTTSTM WND GST 60Minot Air Force Base, NDESTIMATED WINDS OF 60 MPH WITH PEA SIZE HAIL. HAIL IS STILL ONGOING.
Jul 28, 8:16 PM CDTTSTM WND GST 604 Nw Minot Air Force Ba, ND
Jul 28, 8:24 PM CDTTSTM WND GST 58Minot Air Force Base, ND
Jul 28, 8:28 PM CDTTSTM WND GST 66Minot Air Force Base, ND
Jul 28, 8:35 PM CDTHAIL 0.88Nw Glenburn, ND50 TO 55 MPH WINDS BETWEEN 815 AND 830 PM CDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WUUS53 KBIS 290108
SVRBIS
NDC075-101-290215-
/O.NEW.KBIS.SV.W.0165.120729T0108Z-120729T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT SAT JUL 28 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA
  EAST CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 915 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  MINOT AIR FORCE BASE...OR 16 MILES NORTHWEST OF MINOT...AND MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MINOT AIR FORCE BASE...GLENBURN...WOLSETH AND SURREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4861 10161 4859 10145 4855 10144 4854 10106
      4838 10106 4837 10104 4813 10101 4836 10161
TIME...MOT...LOC 0108Z 291DEG 24KT 4842 10142
WIND...HAIL 70MPH 1.00IN

$$

JP MARTIN
3 follow-up statements
492 
WWUS53 KBIS 290126
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
826 PM CDT SAT JUL 28 2012

NDC075-101-290215-
/O.CON.KBIS.SV.W.0165.000000T0000Z-120729T0215Z/
RENVILLE ND-WARD ND-
826 PM CDT SAT JUL 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
WARD AND SOUTHEASTERN RENVILLE COUNTIES UNTIL 915 PM CDT...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 5
MILES EAST OF MINOT AIR FORCE BASE...OR 13 MILES NORTH OF MINOT...
MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOLSETH AND SURREY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD DAMAGING WINDS OF 
60 MPH. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4854 10106 4838 10106 4837 10104 4814 10101
      4829 10145 4833 10153 4855 10153
TIME...MOT...LOC 0125Z 291DEG 24KT 4841 10122
WIND...HAIL 70MPH 1.00IN

$$

MARTIN
742 
WWUS53 KBIS 290151
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT SAT JUL 28 2012

NDC075-101-290215-
/O.CON.KBIS.SV.W.0165.000000T0000Z-120729T0215Z/
RENVILLE ND-WARD ND-
851 PM CDT SAT JUL 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
WARD AND SOUTHEASTERN RENVILLE COUNTIES UNTIL 915 PM CDT...

AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS 
OF 70 MPH.  THIS STORM WAS LOCATED FROM GLENBURN TO SURREY...EAST OF 
MINOT...MOVING EAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY 
THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD DAMAGING WINDS OF 
70 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 4854 10106 4838 10106 4837 10104 4817 10101
      4815 10102 4824 10132 4855 10132
TIME...MOT...LOC 0150Z 291DEG 24KT 4835 10099
WIND...HAIL 70MPH 0.75IN

$$

VINING
904 
WWUS53 KBIS 290215
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT SAT JUL 28 2012

NDC075-101-290225-
/O.EXP.KBIS.SV.W.0165.000000T0000Z-120729T0215Z/
RENVILLE ND-WARD ND-
915 PM CDT SAT JUL 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WARD AND
SOUTHEASTERN RENVILLE COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4854 10106 4838 10106 4837 10104 4817 10101
      4815 10102 4824 10132 4855 10132
TIME...MOT...LOC 0215Z 291DEG 24KT 4829 10076

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:22 PM CDT, 46 minutes earlier.

Area forecast discussion, Jul 28, 7:22 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
722 PM CDT SAT JUL 28 2012

.DISCUSSION...THIS UPDATE WILL FOCUS ON THUNDERSTORMS MOVING
THROUGH THE NORTH CENTRAL SATURDAY EVENING. ADDED SEVERE TO THE
WEATHER WITH THE MAIN THREAT LARGE HAIL AND STRONG WINDS NORTH
CENTRAL THIS EVENING. ALSO ADDED SHOWERS AND THUNDERSTORMS
SOUTHEAST...WHERE A FEW MORE HOURS OF NON SEVERE THUNDERSTORMS ARE
EXPECTED. TEMPS AND WINDS LOOK GOOD.

&&

.AVIATION...AT 7 PM CDT...A WARM FRONT EXTENDED ACROSS WESTERN
NORTH DAKOTA. THUNDERSTORMS ARE EXPECTED ALONG THE WARM FRONT
ACROSS NORTH CENTRAL NORTH DAKOTA...MAINLY IMPACTING KMOT BETWEEN
01-03Z. AFTER 06Z A COLD FRONT WILL APPROACH FROM MONTANA AND
SCATTERED THUNDERSTORMS CAN AGAIN BE EXPECTED BETWEEN
KDIK/KISN/KMOT BETWEEN 05Z-09Z. VFR CONDITIONS WILL PREVAIL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 28, 4:04 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
404 PM CDT SAT JUL 28 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-292115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
404 PM CDT SAT JUL 28 2012 /304 PM MDT SAT JUL 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THE MAJORITY OF THE
THUNDERSTORMS ARE EXPECTED TO REMAIN NON-SEVERE...HOWEVER A FEW
THUNDERSTORMS COULD POTENTIALLY CONTAIN LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A CHANCE FOR THUNDERSTORMS WILL CONTINUE SUNDAY...AND AGAIN
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHWEST NORTH
DAKOTA.

SCHECK

In the hours before

Local storm report, Jul 28, 7:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             1 W TIOGA               48.40N 102.96W
07/28/2012  E1.00 INCH       WILLIAMS           ND   PUBLIC

            WINDS ESTIMATED AT 65 MPH WITH NICKEL TO QUARTER SIZED
            HAIL. HEAVY RAIN WITH ZERO VISIBILITY.

0701 PM     TSTM WND GST     1 W TIOGA               48.40N 102.96W
07/28/2012  E65 MPH          WILLIAMS           ND   PUBLIC

            WINDS ESTIMATED AT 65 MPH WITH NICKEL TO QUARTER SIZED
            HAIL. HEAVY RAIN WITH ZERO VISIBILITY.

&&

LHUBER
Local storm report, Jul 28, 7:08 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     10 W LOSTWOOD           48.48N 102.64W
07/28/2012  M63 MPH          MOUNTRAIL          ND   TRAINED SPOTTER

            WINDS 55 MPH GUSTING TO 63 MPH.

&&

JVINING
Local storm report, Jul 28, 7:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 NE BOWBELLS           48.82N 102.22W
07/28/2012  M1.75 INCH       BURKE              ND   TRAINED SPOTTER

            QUARTERS WITH A FEW GOLFBALL SIZED HAIL. SIGNIFICANT
            DAMAGE TO CROPS. WINDS ESTIMATED AT 35 MPH.

&&

LHUBER
Local storm report, Jul 28, 7:26 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             NW TIOGA                48.40N 102.94W
07/28/2012  M1.00 INCH       WILLIAMS           ND   STORM CHASER

            LOTS OF DIME SIZE HAIL. THE LARGEST WAS QUARTER...WINDS
            40 TO 50 MPH.

&&

ABELING
Local storm report, Jul 28, 7:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM CDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     3 SW KENMARE            48.64N 102.14W
07/28/2012  E60 MPH          WARD               ND   TRAINED SPOTTER

&&

LHUBER
Special weather statement, Jul 28, 7:52 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
752 PM CDT SAT JUL 28 2012

NDZ003-004-010>012-290115-
BOTTINEAU ND-MCHENRY ND-MOUNTRAIL ND-RENVILLE ND-WARD ND-
752 PM CDT SAT JUL 28 2012

...SPECIAL WEATHER STATEMENT FOR CENTRAL WARD...SOUTHEASTERN
RENVILLE...EASTERN MOUNTRAIL...NORTHWESTERN MCHENRY AND SOUTHWESTERN
BOTTINEAU COUNTIES UNTIL 815 PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES NORTH OF
MINOT TO 11 MILES NORTHWEST OF MINOT TO 28 MILES WEST OF MINOT...AND
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MINOT...
  DES LACS...
  BURLINGTON...
  GLENBURN...
  MAXBASS...
  WOLSETH...
  ECKMAN...
  DEERING...
  SURREY...
  NORWICH...
  RUSSELL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:31 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams45 min
Jul 28, 8:31 PM CDTSevere Thunderstorm WarningBISMcHenry59 min
Jul 28, 11:30 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley60 min
Jul 29, 5:46 PM CDTSevere Thunderstorm WarningBISEmmons, Sioux29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.